Format

Send to:

Choose Destination
See comment in PubMed Commons below
Pharmacol Biochem Behav. 2008 Oct;90(4):569-77. doi: 10.1016/j.pbb.2008.04.017.

Atypical anti-schizophrenic drugs prevent changes in cortical N-methyl-D-aspartate receptors and behavior following sub-chronic phencyclidine administration in developing rat pups.

Author information

  • 1Department of Pharmacology and Toxicology, University of Texas Medical Branch, Galveston, TX 77555-1031, USA.

Abstract

We sought to determine the relationship between phencyclidine (PCP)-induced alterations in behavior and NMDAR expression in the cortex by examining the effect of anti-schizophrenic drug treatment on both. Sprague-Dawley rat pups were pretreated with risperidone or olanzapine prior to treatment with PCP on postnatal day 7 (PN7) or sub-chronically on PN7, 9, and 11. Pre-pulse inhibition (PPI) of acoustic startle was measured on PN24-26 and following a challenge dose of 4 mg/kg PCP, locomotor activity was measured on PN28-35. PCP treatment on PN7 did not cause a deficit in PPI, but did cause locomotor sensitization. This was prevented by both antipsychotics. PCP treatment on PN7 caused an up-regulation of NR1 and NR2B, which was not affected by either anti-schizophrenic drug. PCP treatment on PN7, 9, and 11 caused a deficit in PPI and a sensitized locomotor response to PCP challenge as well as an up-regulation of NR1 and NR2A, all of which were prevented by both atypical anti-schizophrenic drugs. These data support the hypothesis that sub-chronic, but not single injection PCP treatment in developing rats results in behavioral alterations that are sensitive to antipsychotic drugs and these behavioral changes observed could be related to up-regulation of cortical NR1/NR2A receptors.

PMID:
18544461
[PubMed - indexed for MEDLINE]
PMCID:
PMC2604119
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science Icon for PubMed Central
    Loading ...
    Write to the Help Desk